A 32-year-old woman with schizophrenia is brought to the physician because of rapid heartbeats, sweating, muscle rigidity, and confusion for 1 day. Medications include acetaminophen for dysmenorrhea, haloperidol, and multivitamins. Her temperature is 40.2°C (104.4°F), pulse is 100/min, respirations are 26/min, and blood pressure is 160/80 mm Hg. The skin is warm and moist, and the neck is supple. Funduscopic examination is normal. Deep tendon reflexes are 2+ without clonus, and plantar reflexes are normal; there is generalized muscle rigidity. Her thyroid-stimulating hormone concentration is 2.8 μU/mL. Which of the following is the most likely cause of this patient’s condition?
A. Cerebral infarction
B. Neuroleptic malignant syndrome
D. Serum triiodothyronine (T 3) toxicosis
E. Substernal toxic multinodular goiter
Correct answer : B. Neuroleptic malignant syndrome
- Neuroleptic malignant syndrome is a life threatening disorder which occurs as an adverse reaction during intake of antipsychotic drugs (neuroleptics)
- It is characterised by muscle rigidity, fever, autonomic instability and cognitive changes
- Muscle tremors may be present
- Release of calcium from sarcoplasmic reticulum is responsible for muscle rigidity, muscle breakdown and hyperthermia.
- Management is by stopping the neuroleptic drug, aggressive treatment of hyperthermia (cooling blankets, ice packs) and dantrolene (directly acting muscle relaxant).
- Benzodiazepines can be used to control agitation.
Mnemonic for features of NMS: FALTER
- F – Fever
- A – Autonomic instability
- L – Leukocytosis
- T – Tremor
- E – Elevated enzymes (elevated CPK – from breakdown of muscle)
- R – Rigidity of muscles